Evidence map›Paper›PMID 38586535›Full record

ArticleEuropean heart journal. Case reports2024

Unusual presentation of benzodiazepine withdrawal with Takotsubo syndrome: a case report.

Isabel Durães Campos, Helena Moreira, Francisco Portal, José Artur Paiva

Abstract readCase Reports
In one paragraph

Article in European heart journal. Case reports, 2024. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Not yet cited in PubMed.

0numbers the graph read from it
0cells of the map it votes in
0citing papers in PubMed
–field-weighted citation impact
1 · What the graph read from it

What it found

Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.

The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.

2 · The registry

The trial behind it

Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.

Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.

3 · Its place in the literature

Who cites it

0 citing papers in PubMed.

No citing paper in PubMed yet.

4 · The record

Corrections and comments

PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.

5 · Who and what money

Authors and funding

4 authors.

Isabel Durães CamposDepartment of Intensive Care Medicine, Centro Hospitalar Universitário São João, Alameda Prof. Hernâni Monteiro, Porto 4200-319, Portugal.ORCID https://orcid.org/0000-0002-9332-4295
Helena MoreiraDepartment of Cardiology, Centro Hospitalar Universitário São João, Porto, Portugal.
Francisco PortalDepartment of Interne Medicine, Centro Hospitalar Universitário São João, Porto, Portugal.
José Artur PaivaDepartment of Intensive Care Medicine, Centro Hospitalar Universitário São João, Alameda Prof. Hernâni Monteiro, Porto 4200-319, Portugal.

Funding

No grant is acknowledged in the PubMed record.

6 · The paper itself

Abstract

Background: Thousands of people suffer from anxiety, depression, and insomnia every day, with benzodiazepines being one of the strategies used to treat these conditions. Withdrawal from its long-term use can lead to potentially life-threatening complications, including Takotsubo syndrome. The authors highlight an atypical case of Takotsubo syndrome secondary to benzodiazepine withdrawal, a rare life-threatening complication of acute substance withdrawal. Case summary: A 58-year-old female presented to the emergency department with altered mental status and acute pulmonary oedema after discontinuing her prescribed benzodiazepines 3 days prior to presentation. Electrocardiogram (ECG) demonstrated anterior ST-segment elevation, with Q-wave and T-wave inversion with prolonged QT interval. Troponin I concentration and B-type natriuretic peptide were elevated to 5407 ng/L (normal ≤ 16 ng/L) and to 1627.0 pg/L (normal ≤ 100 pg/mL), respectively. Echocardiogram showed ballooning of the left ventricle (LV) apex with dyskinesia of the mid and apical segments, with LV function of 15%. Coronary angiography was normal, but left ventriculography showed severe LV systolic dysfunction with akinesis of the mid and apical LV segments and hyperdynamic basal segments. A presumptive diagnosis of benzodiazepine withdrawal-induced Takotsubo syndrome was made, and patients' symptoms, ECG findings, and LV dysfunction resolved after benzodiazepine administration. Six months post discharge, the patient remained asymptomatic with a normal biventricular function, and a beta-blocker was successfully introduced as part of a lifelong plan. Discussion: A diagnosis of benzodiazepine withdrawal-induced Takotsubo syndrome is an underrecognized and challenging diagnosis, due to its atypical clinical presentation. High degree of clinical suspicion for this syndrome is crucial, since favourable prognosis depends on prompt diagnosis and treatment.

Indexed as

Altered mental statusBenzodiazepine withdrawalBenzodiazepine withdrawal–induced Takotsubo syndromeCase reportTakotsubo syndrome

Identifiers

PMID38586535
PMCPMC10996924

What OpenQuestion holds

Textmetadata
LicenceCC BY
Read underepoch 390

Registered trials

None linked

Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.